Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 229, NWS Dodge City, KS

June 7, 2001Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2001, 6:15 PM CDT for Seward County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 7, 2001, 6:15 PM CDT (23:15 UTC)
Expired
Jun 7, 2001, 7:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Seward County, KS

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:20 PM CDTHail 1.75Liberal, KS
Jun 7, 6:30 PM CDTHail 0.88Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072315
SVRDDC
KSC175-080000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT THU JUN 7 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SEWARD COUNTY IN KANSAS

* UNTIL 700 PM CDT

* AT 615 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES WEST OF LIBERAL...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  LIBERAL AT 620 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR NORTHWESTERN SEWARD COUNTY.

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3701 10105 3700 10092 3738 10082 3738 10104

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:21 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 3:21 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO 2ND PARAGRAPH
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU JUN 7 2001

MAIN FORECAST CHALLENGE IS MARGINAL SEVERE THREAT THIS EVENING
SOUTH AND WEST.  SECONDARY CONSIDERATION IS WHEN WILL PRECIPITATION
CHANCES DIMINISH.

AN ANALYSIS OF THE SURFACE DATA AT 20Z SHOWED AN OLD...PESKY FRONTAL
BOUNDARY NEARLY STATIONARY FROM NEAR JLN SOUTHWEST TO NEAR PNC TO GAG
THEN BACK NORTHWEST TO NEAR THE EHA AREA.  A LOOP OF RECENT VISIBLY
SATELLITE IMAGERY SHOWED THE SOUTH EDGE OF SOLID CLOUDS ARCHED
SOUTHEAST FROM NEAR ITR IN COLORADO TO GCK AND DDC...THEN ARCHED
EAST-NORTHEAST TO NORTH OF ICT NEAR EWK.  THINK THERE WILL BE STORMS
CONTINUING TO FIRE ALONG SOLID CLOUD/BREAKS INTERFACE.  IN THE
WEST...EXPECT MORE STORMS TO MOVE IN FROM COLORADO WITH THE LEE
TROUGH BEING THE FOCUS AREA.  ALONG WITH 50 POPS SOUTH AND WEST...
WILL MENTION POSSIBLY SEVERE AND LOCALLY HEAVY RAIN WORDING.  THE
LACK OF STEERING FLOW ALOFT WILL PRECLUDE ANY STORM MOTIONS GREATER
THAN 20-25KTS.  SURFACE MOISTURE IS RUNNING VERY HIGH FROM RECENT
SATURATION FROM HEAVY RAINS.  MANY CREEKS...STREAMS...AND RIVERS ARE
RUNNING AT THEIR HIGHEST LEVELS IN NEARLY 2 YEARS.  NO FLASH FLOOD
WATCH AT THIS TIME, BUT WILL BRIEF NEXT SHIFT OF THE THREAT.  DO NOT
THINK NORTH-NORTHEAST ZONES WILL HAVE MUCH CHANCE FOR THUNDER UNTIL
LATER IN THE EVENING...AFTER FRONTAL BOUNDARY GETS PUSHED NORTHWARD
FROM LATE DAY CONVECTION.

12Z MODEL INITIALIZATION SHOWED THE ETA/AVN COMPROMISE STILL BETTER
THAN NGM SOLUTION.  THE RUC AND THE AVN WERE THE ONLY MODELS EVEN
CLOSE TO PICKING UP THE CONVECTION IN THE SOUTH CENTRAL PART OF CWA
AT 19Z.  WILL LEAN TOWARD THE AVN FOR TIMING AND TEMPS, AND USE ETA
AS A SECOND REFERENCE.  DO NOT THINK THERE WILL BE MUCH IN THE WAY
OF WIND THROUGH 48 HOURS, AS GRADIENT IS SLACK AND NO SIGNIFICANT
PRESSURE SYSTEMS ARE MOVING IN.  WILL GO BASICALLY WITH WEAK
SOUTHEAST FLOW THROUGH FRIDAY...WHICH IS A GRADUAL UPSLOPE FLOW
FOR DDC CWA.

LOW TEMPS WILL CONTINUE TO ABOVE NORMAL AND WITH HIGH RELATIVE
HUMIDITY LEVELS.  HIGH TEMPS SHOULD WARM UP A BIT ON SATURDAY...BUT
WILL GO WITH ONLY 5 TO 8 DEGREES F HIGHER THAN FRIDAY/S HIGHS.

EXTENDED DISCUSSION...
CONVECTION EAST OF THE DATELINE HAS BEEN SHOWING AN EASTWARD
PROGRESSION OVER THE PAST FEW DAYS WITH GLOBAL ANGULAR MOMENTUM
CONTINUING TO DECREASE. CONVECTION ALSO NOTED TO BE PERSISTING
FURTHER WEST THEN THE SEASONAL NORM AS WELL. WITH ALL THIS IN MIND
AND PAST 3 DAY/S N. HEMISPHERIC W/V LOOP...SHOULD SEE AN UPPER LEVEL
RIDGE DEVELOP WEST OF ALASKA WHICH SHOULD ALLOW A DEEPER TROF TO
DEVELOP THAN WHAT THE MRF WAS SHOWING OVER THE WEEKEND.  ECMWF AND
CANADIAN MODELS ON THE OTHER HAND BOTH APPEAR TO SUPPORT THIS
SOLUTION AND THESE MODELS REMAINING THE MOST CONSISTENT OVER THE PAST
FEW RUNS SO WILL FOLLOW THESE SOLUTIONS MORE CLOSELY AND DISCARDED
THE MRF TODAY.  THE RESULT OF THIS IS THAT CURRENT FORECAST LOOKS ON
TRACK WITH WARMING TEMPS SUNDAY THROUGH THE BEGINNING OF THE WEEK.
AT THIS TIME WILL KEEP CONDITIONS DRY FOR SATURDAY NIGHT, BUT WILL
HAVE TO PAY ATTENTION TO HOW QUICKLY THE UPPER RIDGE BUILDS INTO THE
CENTRAL PLAINS.  UPPER LEVEL TROF PROGGED BY THE ECMWF TO MOVE EAST
INTO THE WESTERN CONUS EARLY TUESDAY ALLOWING A SOUTHWEST FLOW TO
DEVELOP IN THE MID LEVELS. STILL SOME HINTS OF WARM AIR IN PLACE AT
7H SO CAP MAY HOLD ONE MORE DAY BEFORE COLD FRONT MOVES INTO THE
PLAINS ON WEDNESDAY.  ON WEDNESDAY AND THURSDAY WILL GO WITH CHANCE
OF THUNDERSTORMS AT THIS TIME AND BACK TEMPS OFF TO TEMPS TO THE 80S
FOR HIGHS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 064/083 062/088 065 321
GCK 063/085 061/090 064 521
EHA 063/086 062/090 065 521
LBL 065/085 062/090 065 521
HYS 062/080 063/088 066 332
P28 068/085 065/089 068 321

.DDC...NONE.

BURKE/BURGERT

In the hours before

Special weather statement, Jun 7, 1:21 PM CDT, 4 hours 54 minutes before
KSZ061>063-074>081-084>090-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
121 PM CDT THU JUN 7 2001

SEVERAL REPORTS OF FUNNEL CLOUDS FORMING AND TOUCHING THE GROUND
BRIEFLY AS WEAK TORNADOES HAVE BEEN RECEIVED. THESE VERY WEAK
TORNADOES CAN FORM RAPIDLY BUT WILL LAST ONLY A FEW MINUTES AND
RARELY DO ANY SIGNIFICANT DAMAGE. THIS TYPE OF WEAK TORNADO CALLED A
LANDSPOUT FORMS UNDERNEATH A RAPIDLY DEVELOPING THUNDERSTORM AND
LASTS FROM A FEW SECONDS TO A FEW MINUTES. ALTHOUGH LITTLE IF ANY
DAMAGE USUALLY RESULTS FROM THESE LANDSPOUT TYPE TORNADOES, FOR YOUR
SAFETY IF ONE IS SPOTTED TAKE SHELTER AND STAY AWAY FROM WINDOWS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

RB/KRUSE/LR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:43 PM CDTSevere Thunderstorm WarningDDCSeward47 min
Jun 7, 6:49 PM CDTSevere Thunderstorm WarningDDCStevens41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.